Hail, Jewell
- When
- March 30, 5:00 PM CST
- Where
- Jewell County, 8 mi N of Burr Oak
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.986, -98.300
Between 530-730 PM CDT on this Friday, a lone severe thunderstorm drifted slowly southeast along a path from northwest Jewell County to far northeast Mitchell County. Along the way, golf ball size hail was reported several miles north of Burr Oak, and quarter size hail fell east of Mankato.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 530-730 PM CDT on this Friday, a lone severe thunderstorm drifted slowly southeast along a path from northwest Jewell County to far northeast Mitchell County. Along the way, golf ball size hail was reported several miles north of Burr Oak, and quarter size hail fell east of Mankato. During the 730-830 PM CDT time frame, the storm rapidly weakened and dissipated along the Mitchell-Cloud County line. On the synoptic scale, this storm was driven by forcing along the southwestern periphery of a mid level shortwave trough tracking from northeast Nebraska to western Iowa. Despite meager low level moisture with surface dewpoints only in the 40s, the combination of steep low-to-mid level lapse rates, most unstable CAPE values between 500-1000 J/kg and around 40 knots of deep-layer vertical wind shear in the west-northwest flow aloft proved sufficient to kick up one severe storm. This was the only severe thunderstorm in the entire state of Kansas on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 2:58 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 358 PM CDT FRI MAR 30 2012 .SHORT TERM...TONIGHT AND TOMORROW. AS THE SHORT WAVE TROUGH AXIS PUSHES ACROSS THE CENTRAL PLAINS...A FEW RAIN SHOWERS HAVE POPPED UP ACROSS NORTHEAST NEBRASKA. A FEW OF THESE COULD BECOME THUNDERSTORMS AND MOVE ACROSS NORTHEAST PORTIONS OF THE FORECAST AREA. UPPER LEVEL ANALYSIS INDICATES MOSTLY ZONAL FLOW ACROSS THE CONUS WITH A SHORT WAVE TROUGH ACROSS THE CENTRAL PLAINS. THE CORE OF THE UPPER LEVEL JET REMAINS STRONGEST OFF THE WEST COAST...ALTHOUGH A SECONDARY JET AXIS CONTINUES TO PUSH OFF THE EAST COAST. AT 500 MB...ZONAL FLOW CONTINUES ACROSS THE CONUS...WHILE A STRONG LOW PRESSURE SYSTEM SPINS ACROSS CANADA. AT THE MID LEVELS...ZONAL FLOW IS PREDOMINANT...ALTHOUGH THERE REMAINS A FEW SHORT WAVE TROUGHS ACROSS THE REGION. ONE TROUGH REMAINS CENTERED OFF THE EAST OF THE PLAINS WHILE A SECONDARY TROUGH BEGAN MOVING ACROSS THE CENTRAL PLAINS TODAY. AT THE SURFACE A WEAK HIGH PRESSURE SYSTEM PASSED JUST TO THE SOUTH OF THE REGION WHILE A WEAK LOW PRESSURE SYSTEM MOVED ACROSS THE NORTHERN PLAINS FROM THE FRONT RANGE OF THE ROCKIES. UPPER LEVEL RIDGING WILL BUILD ACROSS THE PLAINS ON SATURDAY...WHILE THE MAIN CORE OF THE JET WRAPS AROUND THE TOP OF THE RIDGE. SKIES ARE EXPECTED TO REMAIN PARTLY CLOUDY AS THE UPPER LEVEL JET NOSES ACROSS THE REGION SATURDAY MORNING...AND WITH THE DEVELOPMENT OF CUMULUS DURING THE AFTERNOON. 850 TEMPERATURES ARE EXPECTED TO SOAR ACROSS THE REGION TO NEAR 20 DEGREES...COMBINED WITH STRONG BOUNDARY LAYER MIXING...HIGH TEMPERATURES COULD EASILY REACH RECORD HIGHS NEAR 90 DURING THE AFTERNOON TOMORROW. FIRE WEATHER THREATS WILL REMAIN A CONCERN SATURDAY AFTERNOON AS RELATIVE HUMIDITY VALUES ARE ALREADY FORECAST TO BE NEAR OR SLIGHTLY BELOW 20 PERCENT ACROSS THE NORTHWEST. ALTHOUGH DEWPOINTS ARE QUITE LOW ALREADY...MODEL SOUNDINGS INDICATE BOUNDARY LAYER MIXING TO NEAR 700 MB...THUS REDUCING DEWPOINTS EVEN FARTHER. DECIDED NOT TO GO WITH ANY FIRE WATCH AT THIS POINT...AS STRONGEST WINDS WILL REMAIN JUST UNDER CRITERIA AND ACROSS THE NORTHEAST...VERSUS LOW RH VALUES ACROSS THE NORTHWEST. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY FOR TUESDAY AND BEYOND...USED A BLEND OF 00Z OPERATIONAL ECMWF AND ITS ENSEMBLES...TRANSITIONING TO ENSEMBLES TOWARD THE OUTER PERIODS TO HELP TAKE A MIDDLE GROUND FOR MITIGATING DISCREPANCIES WITHIN THE SYNOPTIC SCALE. A PROMINENT UPPER LEVEL RIDGE WILL BE IN PLACE FOR SATURDAY NIGHT AS A TROUGH MOVES ONTO THE WEST COAST...WITH A MODEST LOW-LEVEL JET DEVELOPING OVER THE PLAINS. PROGGED SOUNDINGS INDICATE DRY CONDITIONS WITH WARM AIR ADVECTION KEEPING LOW TEMPERATURES IN THE 50S. SOUTH WIND WILL BECOME A BIT MORE BREEZY ON SUNDAY AS THE SURFACE PRESSURE GRADIENT INCREASES AHEAD OF AN APPROACHING COLD FRONT. WITH SOME INCREASED MOISTURE RETURN AT THE SURFACE...HIGHS WILL TOP OUT IN THE MID 80S...MUCH ABOVE NORMAL BUT A TAD COOLER THAN HIGHS ON SATURDAY. AS THE TROUGH MOVES EAST THROUGH THE ROCKY MOUNTAINS...MODELS POINT TOWARD A CLOSED LOW DEVELOPING WITHIN THE TROUGH BY SUNDAY NIGHT. THE COLD FRONT WILL FINALLY BLOW THROUGH LATE SUNDAY NIGHT/EARLY MONDAY MORNING...LATE ENOUGH FOR HIGHS TO BE QUITE WARM IN THE 50S FOR MOST LOCATIONS. THERE IS STILL SOME UNCERTAINTY TO TIMING OF THIS FRONT AND IT COULD ARRIVE A LITTLE LATER...GIVEN LATEST TRENDS. THIS APPEARS TO BE A DRY COLD FRONT PASSAGE WITH NEARLY BONE DRY MID-LEVELS BUT THERE COULD BE ENOUGH MOISTURE AND INSTABILITY TO GIVE US A SMALL CHANCE OF SHOWERS AND PERHAPS THUNDERSTORMS WITH SOME POSSIBLE INSTABILITY AHEAD OF THE FRONT. IMPRESSIVE HEIGHT RISES WILL PROVIDE A STIFF NORTH WIND WITH SIGNIFICANTLY COLDER HIGHS IN THE 60S...BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. THERE COULD BE A SMALL CHANCE OF ELEVATED POST-FRONTAL PRECIPITATION FOR MONDAY INTO TUESDAY FOR PARTS OF THE CWA. LEFT SMALL CHANCES OF SHOWERS FOR MONDAY NIGHT AS THE NORTHERN STREAM WAVE PASSES AND SOME LOWER CHANCES IN THE SOUTH INTO TUESDAY...AS THEY COULD BE CLOSE ENOUGH TO STILL BE UNDER THE INFLUENCE OF THE CLOSE LOW TO THE SOUTH. INSTABILITY SHOULD BE LIMITED BY THEN. MODELS DIFFER WITH THE TRACK OF THE CLOSED LOW FOR THE LAST FEW DAYS OF THE EXTENDED FORECAST AFTER THE LOW SPILLS OUT INTO THE SOUTHERN PLAINS BY AS THE ECMWF POINTS THIS LOW EAST ACROSS THE GULF COAST...WHILE THE GFS SWINGS THE LOW A BIT FARTHER NORTHEAST INTO THE MID-SOUTH. BOTH SOLUTIONS SHOULD KEEP CHANCES OF PRECIPITATION SOUTH OF THE CWA. && .PREV DISCUSSION... /ISSUED 1155 AM CDT FRI MAR 30 2012/ AVIATION...18Z KGRI TAF. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE ENTIRE TAF PERIOD. AS AN UPPER LEVEL RIDGE BUILDS INTO THE REGION...THE MAIN CONCERN FOR THE TAF PERIOD WILL BE INCREASING WINDS TODAY AS BOUNDARY LAYER MIXING OCCURS. SUSTAINED WINDS NEAR 12 KTS IS CERTAINLY POSSIBLE THROUGHOUT THE AFTERNOON HOURS. A FEW MID TO HIGH CLOUDS ARE EXPECTED DURING THE TAF PERIOD AS THE UPPER LEVEL JET WRAPS AROUND THE TOP OF THE RIDGE. WINDS WILL BECOME LIGHT THIS EVENING BEFORE INCREASING AGAIN SATURDAY MORNING FROM THE SOUTHWEST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM/AVIATION...SALTZMAN LONG TERM...HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 553 PM CDT FRI MAR 30 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 553 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL LINGER THROUGH ABOUT 8 PM...MAINLY EAST OF A LINE FROM COLUMBUS NEBRASKA...TO CLAY CENTER...TO OSBORNE KANSAS. A COUPLE OF BRIEF STRONG TO SEVERE STORMS ARE POSSIBLE...WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 55 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED MONDAY. THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY 281 DURING THE DAY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT FRI MAR 30 2012
KSZ007-NEZ085-086-302315-
JEWELL KS-NUCKOLLS NE-WEBSTER NE-
536 PM CDT FRI MAR 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
SOUTHWESTERN NUCKOLLS AND NORTHERN JEWELL COUNTIES UNTIL 615 PM
CDT...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF RED CLOUD...OR 38 MILES
SOUTH OF HASTINGS...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
GUIDE ROCK AROUND 545 PM CDT.
BOSTWICK AROUND 605 PM CDT.
SUPERIOR AND WEBBER AROUND 615 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4014 9795 3981 9794 3985 9838 3995 9850
4017 9842
TIME...MOT...LOC 2236Z 280DEG 23KT 4004 9842
MORITZThe Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
2 hail. Local standard time, as filed.
One inch hail was reported at the junction of Highways 14 and 36.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366545, 366544.